The following is a summary of the “Corticosteroid exposure and cumulative effects in patients with eczema: Results from a patient survey,” published in the January 2023 issue of Allergy and Clinical Immunology by Barta, et al.
The purpose of this survey is to assess the long-term consequences of corticosteroid use in eczema patients. The dates of the international online survey were November 5, 2020, through January 11, 2021. Participants were either adults caring for children afflicted with eczema (n = 271) or adults diagnosed with eczema themselves (n = 1889). Every person who took part in the study admitted to taking corticosteroids. Adults used topical corticosteroid (TCS) for an average of 15.3 years, whereas kids used it for only 3.6 years; 75% used it daily, and 50% used it between 15 and 30 days each month. Changing the strength of a prescription TCS did not help identify the frequency or duration of the effects.
A total of 36% of individuals (or 23% of those with eczema) reported using oral corticosteroids, with an average of 8.4 courses in adults and 8.1 courses in children during the course of their lifetimes. Half of the sample reported using corticosteroids for atopic disorders other than eczema. Among those who tried TCS, 83% of adults and 64% of kids had their symptoms deteriorate over time. Despite the possible connection to eczema progression, the development of new symptoms and disorders was found to rise with the number of corticosteroid treatments and the length of TCS use.
Many subjects reported experiencing withdrawal symptoms after stopping TCS use. Participants were at risk for unfavorable outcomes because they reported using large amounts of corticosteroids to treat their dermatitis. Numerous people with eczema rely heavily on corticosteroids as part of their treatment plan. The potential for corticosteroid side effects can be minimized with cautious prescribing and close monitoring. Strategies to minimize the use of corticosteroids should be considered whenever they’re practical.
Leave a Reply